Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 121, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2006, 11:44 PM CDT for Kingman County, Reno County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2006, 11:44 PM CDT (04:44 UTC)
- Expired
- May 26, 2006, 12:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:28 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 25, 10:28 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1028 PM CDT THU MAY 25 2006 .UPDATE... INTERESTING SCENERIO DEVELOPING OVERNIGHT. THE BEST STORMS CONTINUE TO DEVELOP ALONG SURFACE BOUNDARY FROM NEAR KDDC-KWLD. THIS BOUNDARY HAS BEEN FOCUS FOR PERSISTENT MOISTURE CONVERGENCE/THETAE ADVECTION. 0000 UTC UPPER AIR MAPS SHOWED LITTLE IN THE WAY OF TERMAL BOUNDARY AT 700MB...BUT BETTER GRADIENT AT 850MB WITH NORTH/SOUTH ORIENTED ISOTHERMS. THIS WOULD SUGGEST ELEVATED STORMS OVERNIGHT WILL BE BASED ON MOISTURE ADVECTION AS LONG AS LOW-LEVEL WINDS ARE S...AND WARM AIR ADVECTION IF/WHEN WINDS VEER. HOWEVER WITH STORMS EXPECTED TO PERSIST ALONG EAST-WEST BOUNDARY...NOT SURE HOW WIDESPREAD/INTENSE ELEVATED STORMS WOULD BE FURTHER NORTH. BEST INSTABILITY /MOST UNSTABLE PARCEL CONVECTIVE AVAILABLE POTENTIAL ENERGY/ AS OF 0200 UTC CONTINUES TO RESIDE ACROSS SOUTH CENTRAL KS AND QUICKLY FALLS OFF INTO CENTRAL KS. ANTICIPATE THREAT OF DAMAGE WINDS TO DIMINISH WITH LOSS OF LOW LEVEL LAPSE RATES AND MODEST MIDLEVEL WINDS. PRIMARY THREAT SHOULD BE HAIL. HAVE UPPED PROBABILITY OF PRECIPITATION...MOSTLY IN THE SOUTHWEST BASED ON BOUNDARY LOCATION. STORMS MAY NOT REACH SOUTHEAST KS UNTIL CLOSER TO 1200 UTC. WILL HAVE TO CONTINUE TO CLOSELY MONITOR MIDDLE LEVEL SHR FOR HAIL POTENTIAL. -HOWERTON && .PREV DISCUSSION... /ISSUED 753 PM CDT THU MAY 25 2006/ UPDATE... MINOR UPDATE TO GRIDS TO REFLECT LATEST DEWPOINTS AND TWEAK PROBABILITY OF PRECIPITATION. THE SEVERE STORM WHICH DEVELOPED EARLIER IN NORTHWEST OK INITIATED AT JUXIPOSITION OF WEAK SURFACE CONVERGENCE AND WARMEST TEMPERATURES/WEAKEST CAP. CUMULUS FIELD... MESONET AND RADAR CONTINUES TO INDICATE SURFACE BOUNDARY EXTENDING JUST A FEW MILES NORTH OF OK BORDER AND DRIFTING NORTH. BELIEVE THAT PRECIPITATION CHANCES WILL INCREASE OVER THE NEXT FEW HOURS AS EITHER OUTFLOW FROM NORTHWEST OK STORM INTERSECTS BOUNDARY OR WITH ARRIVAL OF SOUTHWESTERN KS STORMS A BIT LATER. ELEVATED CONVECTION APPEARS TO BE LIKELY AFTER MIDNIGHT AS LOW LEVEL JET DEVELOPS. WILL REFINE THAT TIMING/INTENSITY AFTER PERUSING 0000 UTC DATA/PROGNOSTICS. -HOWERTON && PREV DISCUSSION... /ISSUED 328 PM CDT THU MAY 25 2006/ DISCUSSION... FORECAST CONCERNS... CONVECTIVE CHANCES THRU FRIDAY...THEN TEMPERATURES OVER THE WEEKEND. SURFACE FRONT POSITIONED ALONG THE KANSAS/OKLAHOMA BORDER...WITH LOW LEVEL MOISTURE ON STAND-BY ACROSS THE SOONER STATE. LOW AND MID LEVEL THETA-E ADVECTION WILL COMMENCE THIS EVENING ACROSS THE REGION TRANSPORTING MOISTURE AND POTENTIAL ELEVATED INSTABILITY NORTH INTO CENTRAL AND SOUTHEAST KANSAS TONIGHT...INTO MUCH OF FRIDAY. EVEN THE MORE CONSERVATIVE NAM SUGGESTS AROUND 1500 J/KG OF CAPE OVERNIGHT...ROOTED IN THE 850-700MB LAYER...WITH LIFTING PROCESSES OVERCOMING THE MODEST CAP ACROSS THE AREA. THEREFORE THE CHANCE POPS LOOK VERY REASONABLE...SO LITTLE CHANGE IS NEEDED. DESPITE WEAKER SPEED SHEAR AS UPPER RIDGE AXIS SLIDES EAST ACROSS THE CENTRAL PLAINS...DIRECTIONAL AND RESULTANT BULK SHEAR MAY BE SUFFICIENT GIVEN THE INSTABILITY AND FORCING FOR SOME STRONG TO ISOLATED SEVERE STORMS THRU FRIDAY MORNING. THE GFS LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ON FRIDAY...NONETHELESS THE CONSENSUS AMONG THE MODELS IS TO BRING A COUPLE OF WEAK TRANSIENT SMALLER SCALE TROFS THRU THE MEAN UPPER RIDGE POSITION INTO FRIDAY AFTERNOON/EVENING. THIS COULD RENEW CONVECTION FURTHER WEST ACROSS CENTRAL KANSAS NEAR PEAK HEATING ALONG SURFACE WARM FRONT...FOR PERHAPS A BRIEF SEVERE EPISODE BEFORE CONVECTION LIFTS NORTHEAST WITH FRONT INTO FRIDAY NIGHT. FORECAST FOR THE REST OF THE MEMORIAL DAY WEEKEND LOOKS HOT AND WINDY FOR DAYTIME ACTIVITIES. THE CENTRAL PLAINS WILL BE SITUATED IN WEAK TO MODEST SOUTHWEST FLOW ALOFT...WITH LARGER SCALE UPPER TROF ACROSS THE WEST. PROGGED LOW LEVEL THICKNESS VALUES AND 850MB TEMPERATURES SUPPORTIVE OF MAXS WELL INTO THE 90S ACROSS THE AREA WITH AFTERNOON MIXING ALSO PORTENDING TO WINDY AFTERNOONS INTO MONDAY. THOUGH AN ISOLATED DIURNAL STORM CANNOT BE RULED OUT...LACK OF FOCUS WILL KEEP POPS BELOW 20 PERCENT...SO WILL OMIT FROM WEATHER GRIDS AND FORECAST FOR NOW. IN THE OUTER PERIODS...THE MEDIUM RANGE MODELS ARE NOW SUGGESTING THAT THE PERIODIC SHORTWAVES EJECTING FROM THE WESTERN UPPER TROF ACROSS THE NORTHERN PLAINS...WILL FLATTEN THE RIDGE ACROSS THE UPPER MIDWEST AND GREAT LAKES. THIS WILL ALLOW SOME RETROGRESSION OF SOUTHERN PORTION OF THE UPPER RIDGE AXIS ACROSS THE SOUTHERN PLAINS BY MID-WEEK. THIS MAY KEEP NEXT SURFACE FRONT FROM SAGGING TOO FAR SOUTH...AND FOR NOW CONSENSUS WAS TO KEEP IT HUNG UP ACROSS THE NEBRASKA/KANSAS BORDER IN THESE LATTER PERIODS. THIS HAS RESULTED IN A SLIGHT UP-TWEAK TO TEMPERATURES AND LOWER CONFIDENCE IN PRECIPITATION/CONVECTION NEXT WEEK...WITH CHANCES CONFINED MAINLY TO CENTRAL KANSAS FOR NOCTURNAL STORMS THAT MAY PROPAGATE SOUTHEAST OFF BOUNDARY TO THE NORTH. DARMOFAL && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 91 70 94 / 30 30 10 10 HUTCHINSON 66 92 69 95 / 30 20 10 10 NEWTON 67 89 69 94 / 30 30 10 10 ELDORADO 67 89 70 93 / 30 30 20 10 WINFIELD-KWLD 69 92 71 93 / 30 30 10 10 RUSSELL 64 92 68 97 / 30 30 20 10 GREAT BEND 65 93 68 97 / 30 30 20 10 SALINA 66 91 70 96 / 30 30 20 10 MCPHERSON 66 91 69 95 / 30 30 20 10 COFFEYVILLE 69 90 70 92 / 30 30 10 10 CHANUTE 67 88 69 91 / 30 30 20 10 IOLA 67 87 69 91 / 30 30 20 10 PARSONS-KPPF 68 89 70 91 / 30 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 25, 4:23 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 423 PM CDT THU MAY 25 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 423 PM CDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE ENTIRE AREA. STRONG STORMS ARE POSSIBLE...WITH HAIL UP TO NICKEL SIZE AND WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA ON FRIDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN...WITH HAIL UP TO NICKEL SIZE AND WINDS TO 50 MPH. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK. THIS WILL OCCUR MAINLY ACROSS A PORTION OF CENTRAL KANSAS ON MONDAY NIGHT AND TUESDAY NIGHT. THIS SLIGHT CHANCE MAY PUSH FURTHER SOUTH INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS BY WEDNESDAY. IT IS TOO EARLY TO SPECULATE ON THE POTENTIAL FOR ANY SEVERE WEATHER EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Special weather statement, May 25, 11:23 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1123 PM CDT THU MAY 25 2006 KSZ050-067-082-260530- KINGMAN-RENO-RICE- 1123 PM CDT THU MAY 25 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN...RENO AND RICE COUNTIES... AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF HUDSON TO 7 MILES NORTHWEST OF SYLVIA TO CUNNINGHAM...AND MOVING EAST AT 40 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, May 25, 11:39 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1139 PM CDT THU MAY 25 2006 KSZ051-260530- MCPHERSON- 1139 PM CDT THU MAY 25 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MCPHERSON COUNTY... AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINDSBORG...OR 12 MILES NORTH OF MCPHERSON...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:15 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick, Sumner | 45 min |
| May 26, 12:28 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 32 min |
| May 26, 3:12 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 35 min |
| May 26, 3:25 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 50 min |
| May 26, 3:59 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 61 min |
| May 26, 9:57 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.